Hail, Ohio
- When
- May 15, 1:53 PM CST
- Where
- Ohio County, 0.69 mi N of Beaver Dam
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.410, -86.880
A cold front which moved through central Kentucky on May 14 stalled along the Kentucky-Tennessee border on the 15th. Clearing skies in the afternoon led to instability along and north of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cold front which moved through central Kentucky on May 14 stalled along the Kentucky-Tennessee border on the 15th. Clearing skies in the afternoon led to instability along and north of this front. Most of the severe storms that developed produced hail. A few damaging wind gusts were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 15, 12:56 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 256 PM EDT SAT MAY 15 2010 .SHORT TERM (TONIGHT AND SUNDAY)... THE FRONTAL BOUNDARY THAT MOVED THROUGH THE REGION YESTERDAY HAS BEGUN TO CREEP BACK NORTHWARD THIS AFTERNOON AND IS CURRENTLY DRAPED ACROSS THE MIDDLE OF KENTUCKY. THIS HAS ALLOWED DEWPOINTS TO CLIMB BACK INTO THE LOWER 60S ACROSS CENTRAL KENTUCKY AND UPPER 60S NEAR THE TENNESSEE BORDER LEADING TO A QUITE UNSTABLE AIRMASS IN THIS REGION. NORTH OF THE BOUNDARY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED. SOUTH OF IT STRONG TO SEVERE STORMS HAVE DEVELOPED ACROSS CENTRAL TENNESSEE. IT STILL LOOKS LIKE COUNTIES NEAR THE TENNESSEE BORDER COULD SEE SOME SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREAT WOULD BE LARGE HAIL WITH ISOLATED WIND DAMAGE POSSIBLE. STORMS SHOULD WANE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. HOWEVER...GIVEN THE APPROACHING SHORTWAVE AND LOW PRESSURE SYSTEM TOMORROW AS WELL AS AMPLE MOISTURE...A FEW SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT. FEEL WEST CENTRAL KENTUCKY WILL SEE THE MOST SHOWERS AND STORMS OVERNIGHT. WITH THE WARM FRONT ACROSS THE AREA TEMPS TONIGHT WILL BOTTOM OUT IN THE LOWER 60S SOUTH TO UPPER 50S NORTH. FOR SUNDAY THE SURFACE LOW WILL MOVE INTO SOUTHERN ILLINOIS/WESTERN KENTUCKY. GIVEN THE ONGOING CONVECTION THE MODELS ARE HAVING A HARD TIME HANDLING THIS SYSTEM. HOWEVER IT DOES LOOK LIKE SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE REGION THROUGH THE DAY. RIGHT NOW IT DOES NOT LOOK LIKE ANY SEVERE WEATHER WILL DEVELOP TOMORROW. HOWEVER A FEW STRONG STORMS MAY BE POSSIBLE IN THE VICINITY OF THE SURFACE LOW WITH HAIL AND GUSTY WINDS. HIGH TEMPS WILL BE A CHALLENGE GIVEN THE WARM FRONT LOCATION AND RAIN/CONVECTION. WILL GO WITH LOW 70S NORTH TO UPPER 70S SOUTH FOR THIS PACKAGE. .LONG TERM (SUNDAY NIGHT - SATURDAY)... PERIOD BEGINS WITH TROUGHING OVER THE CENTRAL PLAINS AND REGION IN THE WARM SECTOR OF THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM...CENTERED AROUND THE MISSOURI BOOTHEEL. MODELS IN FAIR AGREEMENT BRINGING THE LOW UP THE OHIO RIVER VALLEY SUNDAY NIGHT. ONLY VARIANCE WITH MAIN MODELS IS THE ECMWF IS A LITTLE SLOW BRINGING THE LOW INTO THE REGION. THIS CHANGE WILL BE IMPORTANT AS FAR AS STORM CHANCES FOR MONDAY. THE GFS AND NAM MOVE THE FRONT PAST US EARLY...BRINGING IN ENOUGH DRY AIR TO LIMIT PRECIP TO JUST LIGHT SHOWERS. THE ECMWF SOLUTION WOULD KEEP IN THE THREAT FOR STORMS. FOR NOW WILL KEEP POPS AS THEY ARE BUT PUT A LOWER CONDITIONAL CHANCE FOR STORMS. BY THE END OF THE DAY MONDAY EXPECT ANY THREAT FOR STORMS TO BE NIL...BUT WITH THE PARENT UPPER LOW STILL IN CLOSE PROXIMITY COULD SEE SOME ADDITIONAL LIGHT RAIN SHOWERS WRAPPING AROUND MONDAY NIGHT AND EVEN INTO TUESDAY. PREVIOUS FORECAST HAD SOME DRYING OUT FOR MIDWEEK...BUT THE ECMWF IS A LITTLE OF AN OUTLIER WITH ITS SLOWER SOLUTION MENTIONED ABOVE. IT HAS THE UPPER LOW CUTOFF FROM THE MAIN FLOW AND STALLING JUST TO OUR EAST. THIS SOLUTION CANNOT BE RULED OUT GIVEN THE DIFFICULTY IN FORECASTING CUTOFF LOWS. ALSO THE 12Z GFS TRENDED TOWARD THIS SOLUTION COMPARED WITH THE 06Z RUN. CURRENT FORECAST HAS POPS IN THE LOW TEENS...AND FOR NOW WILL ONLY TWEAK A LITTLE. IF ANYWHERE THINK THE BLUEGRASS REGION HAS THE BEST SHOT AT THESE LIGHT RAIN SHOWERS. CLOUD COVER ASSOCIATED WITH THE LOW WOULD PLAY A BIG FACTOR IN TEMPERATURES AS WELL...BUT WILL CONTINUE TO PLAY THE ODDS AND GO WITH NEAR NORMAL TEMPERATURES AS WELL. NEXT SYSTEM COULD BEGIN TO AFFECT US SATURDAY. MORE SOUTHERLY WINDS SLOWLY WILL ERODE THE DRIER AIR IN PLACE. MAY SEE SOME LIGHT RAIN SHOWERS. LOW CONFIDENCE AT THIS POINT SO WILL ONLY PLACE IN 20 POPS DURING THE DAY SATURDAY. && .AVIATION (18Z TAF ISSUANCE)... A STATIONARY FRONT IS DRAPED ACROSS SOUTHERN KENTUCKY NEAR THE BWG TERMINAL. HEATING TODAY IS ALLOWING THE ATMOSPHERE TO BECOME UNSTABLE IN THIS REGION WHICH WILL LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON. RADAR SHOWS SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN INDIANA AND PORTIONS OF KENTUCKY EAST OF SDF. EXPECT THUNDERSTORMS TO AFFECT BWG THIS AFTERNOON. HOWEVER THIS IS LESS CERTAIN AT SDF. WILL THEREFORE CARRY VCTS AT THE FORMER AND CB AT THE LATTER AND AMEND AS NECESSARY TO COVER STORM DEVELOPMENT. LEX SHOULD STAY DRY THROUGH THE DAY TODAY. A SURFACE LOW WILL TRACK NEAR THE OHIO RIVER TOMORROW. A WARM FRONT WILL LIFT THROUGH THE OHIO VALLEY TONIGHT AND TOMORROW. THIS WILL SPREAD RAIN ACROSS THE REGION BEGINNING TOMORROW MORNING. EXPECT CIGS TO BECOME AT LEAST MVFR WITH THIS ACTIVITY WITH VIS DETERIORATING IN HEAVIER SHOWERS AND THUNDERSTORMS. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........EES LONG TERM.........RJS AVIATION..........EES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 319 PM EDT SAT MAY 15 2010 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 161930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY- 319 PM EDT SAT MAY 15 2010 /219 PM CDT SAT MAY 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS THAT FORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A LOW PRESSURE SYSTEM WILL APPROACH THE OHIO VALLEY SUNDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY NIGHT WITH THIS SYSTEM. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH THE REGION SOME TIME MONDAY. THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. GUSTY WINDS...HAIL...AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE FROM THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KYZ070>078-081-082-161930- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY- METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- 219 PM CDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A MOIST UNSTABLE AIRMASS SOUTH OF A FRONTAL BOUNDARY WILL LEAD TO STRONG TO SEVERE STORMS ACROSS SOUTH CENTRAL KENTUCKY THIS AFTERNOON. THE MAIN HAZARD FROM THE STRONGEST STORMS IS LARGE HAIL WITH ISOLATED DAMAGING WINDS POSSIBLE AS WELL. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED FROM ANY THUNDERSTORMS THAT FORM. STORMS WILL BECOME LESS NUMEROUS AFTER SUNSET. HOWEVER THERE WILL STILL BE A CHANCE FOR SCATTERED THUNDERSTORMS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A LOW PRESSURE SYSTEM WILL APPROACH THE OHIO VALLEY SUNDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY NIGHT WITH THIS SYSTEM. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH THE REGION SOME TIME MONDAY. THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. GUSTY WINDS...HAIL...AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE FROM THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1025 AM EDT SAT MAY 15 2010 KYZ075-078-081-082-151800- MONROE KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...TOMPKINSVILLE...JAMESTOWN... BURKESVILLE...ALBANY 925 AM CDT SAT MAY 15 2010 ...INCREASED RISK FOR FLASH FLOODING THIS AFTERNOON ACROSS THE LAKE CUMBERLAND REGION... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINS IS EXPECTED THIS AFTERNOON. BECAUSE OF THE RAINS FROM LAST WEEKEND AS WELL AS THE ONE TO TWO INCHES OF RAIN THAT FELL FRIDAY...THERE IS AN INCREASED RISK FOR FLASH FLOODING TODAY. STORMS TODAY THAT PRODUCE AS LITTLE AS ONE INCH OF RAIN IN ONE HOUR COULD CAUSE FLASH FLOODING. STAY TUNED FOR ANY FLASH FLOOD WARNINGS OR ADVISORIES THAT MAY BE ISSUED LATER TODAY. REMEMBER...ON AVERAGE...FLOODS KILL MORE PEOPLE IN THE UNITED STATES EACH YEAR THAN ANY OTHER TYPE OF HAZARDOUS WEATHER. MANY FLOOD RELATED DEATHS ARE DUE TO CARELESS OR UNSUSPECTING MOTORISTS WHO ATTEMPT TO CROSS FLOODED ROADS. THE NATIONAL WEATHER SERVICE NOW WARNS ANYONE WHO COMES TO A FLOODED ROADWAY TO... TURN AROUND...DONT DROWN! RJS/EES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT SAT MAY 15 2010
KYZ026-152000-
OHIO-
228 PM CDT SAT MAY 15 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS AFFECTING WESTERN OHIO COUNTY...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTRAL CITY...AND MOVING EAST AT 15 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3737 8711 3742 8711 3749 8685 3733 8681
3731 8682 3726 8699 3732 8700 3736 8704
3736 8709 3733 8711 3734 8713 3735 8713
TIME...MOT...LOC 1928Z 255DEG 13KT 3733 8708
RSThe national radar mosaic for the moment the first event began.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
A large metal building was blown half a mile.
A trained spotter reported three trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236610, 236608, 236609, 236611, 236622, 236613, 236612, 236615, 236616, 236617, 236618, 236623, 236620.